Montana, 2014

Hail in Montana, June 25, 2014

June 25, 2014 · NWS GGW · 3 events in 2 counties and zones

A weak to moderately unstable atmosphere combined with a stationary surface frontal boundary to produce one severe thunderstorm over western Valley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A weak to moderately unstable atmosphere combined with a stationary surface frontal boundary to produce one severe thunderstorm over western Valley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:43 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 25, 1:43 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT WED JUN 25 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPPER LEVEL DISTURBANCES IN A SOUTHWEST FLOW ALOFT ARE BEGINNING
TO TRIGGER THUNDERSTORMS ACROSS PHILLIPS AND PETROLEUM COUNTIES.
EXPECT THIS TREND TO CONTINUE AS THE ATMOSPHERE FURTHER
DESTABILIZES AS THE AFTERNOON WEARS ON. SOUTHEAST SURFACE WINDS
CONTINUE TO ADVECT IN NEAR 60 DEWPOINTS OUT OF THE DAKOTAS WHICH
WILL CONTINUE TO RAMP UP PRECIPITABLE WATER VALUES TO NEAR THE
99TH PERCENTILE CLIMATOLOGICALLY. THIS JUICY ATMOSPHERE WILL ALLOW
FOR TORRENTIAL RAINFALL FROM ANY STORMS THAT DO DEVELOP. THERE IS
ALSO POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING EAST OF THE MUSSELSHELL RIVER AND SOUTH OF
THE MISSOURI RIVER WHERE A MORE FAVORABLE DIRECTIONAL SHEAR
ENVIRONMENT EXISTS. STORMS WILL PUSH EASTWARD THROUGH THE EVENING
HOURS...AND WILL HAVE LARGELY TAPERED OFF AFTER MIDNIGHT.

THURSDAY AFTERNOON AND EVENING CONTINUES TO LOOK VERY FAVORABLE
FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH TORRENTIAL
RAINFALL ACROSS ALL OF NORTHEAST MONTANA. IN FACT HPC HAS MOST OF
NORTHEAST MONTANA IN A SLIGHT RISK IN ITS EXCESSIVE RAINFALL
OUTLOOK. WITH ALL THE THREAT FOR FLASH FLOODING DECIDED TO EXPAND
THE FLASH FLOOD WATCH FOR TODAY THROUGH THURSDAY EVENING TO COVER
ALL OF NORTHEAST MONTANA WITH THE EXCEPTION OF
GARFIELD...PETROLEUM...AND SOUTHWEST PHILLIPS COUNTIES WHICH HAVE
SEEN MORE DROUGHT LIKE CONDITIONS THIS SPRING. AGAIN RAINFALL AND
THUNDERSTORM POTENTIAL WILL TAPER OFF BY EARLY FRIDAY MORNING AS
THE SURFACE TROUGH THAT SERVED AS A FOCUSING MECHANISM FOR
CONVECTION KICKS OFF TO THE EAST. GILCHRIST

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

MADE SOME MINOR ADJUSTMENTS FROM DAY 3 THROUGH DAY 4. LEFT THE
REMAINDER OF THE EXTENDED PERIOD ALONE IN ORDER TO SPIN UP READY
FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON.

BEGINNING FRIDAY AT 12Z...MOST OF THIS HEAVY RAIN SYSTEM WILL HAVE
JUST FINISHED WITH OUR CWA. LINGERING LIGHT RAIN SHOWERS MAY STILL
HANG AROUND THE PERIPHERY OF THE CWA THROUGH SATURDAY...BUT DO
NOT EXPECT MUCH PRECIPITATION. UPPER-LEVEL FLOW WILL GRADUALLY BE
CHANGING FROM A SW DIRECTION TO A MORE ZONAL FLOW. MOISTURE AND
FORCING FOR ASCENT WILL BE LIMITED. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED PERIOD BEGINS FRIDAY
NIGHT WITH A CLOSED LOW OFF THE COASTLINE OF BRITISH COLUMBIA AND
A TROUGH AXIS EXTENSION THROUGH THE PACIFIC NORTHWEST ALL THE WAY
THROUGH THE UPPER MIDWEST. MEANWHILE AN AMPLIFIED RIDGE ACROSS THE
GREAT LAKES REGION WILL EXTEND NORTH WELL INTO CANADA. THIS WILL
LEAVE NORTHEAST MONTANA IN SOUTHWEST FLOW ALOFT AND WITH THE
LOCATION BEING TO THE RIGHT OF THE TROUGH AXIS THERE SHOULD
CONTINUE TO BE ENOUGH FORCING FOR ASCENT TO MAINTAIN CHANCES FOR
SHOWERS/THUNDERSTORMS.

THE TROUGH AXIS WILL BECOME SITUATED WELL TO THE EAST OF THE CWA
ON SATURDAY AND SATURDAY NIGHT ALLOWING POPS TO BE TAPERED TO SLIGHT
CHANCE OVER TIME. EVEN WITH REDUCED FORCING FOR ASCENT DECIDED
THAT LEAVING SOME POPS IN THE WX GRIDS IS WARRANTED WITH THE
PROXIMITY OF THE UPPER LEVEL LOW. SUNDAY APPEARS DRY AS THE UPPER
LEVEL LOW PUSHES NORTHEAST OVER MANITOBA LEAVING MONTANA UNDER
ZONAL FLOW ALOFT. WITH MUCH OF THE FORCING FOR ASCENT TO THE NORTH
IT IS EXPECTED TO BE A QUIET DAY.

MONDAY AND BEYOND...MODELS DEPICT AN UPPER LEVEL RIDGE DEVELOPING
ACROSS THE PACIFIC NORTHWEST WHICH WILL DRIVE NORTHWEST FLOW ALOFT
THROUGH MONTANA. WILL TRACK WEAK SHORTWAVE FEATURES PROPAGATING
THROUGH THE FLOW BUT AS THE ECMWF/GFS DIFFER ON TIMING/PLACEMENT
OF THESE FEATURES CONFIDENCE DECREASES. LIGHT PRECIPITATION
CHANCES WILL EXIST NONETHELESS THROUGH EARLY AND MIDDLE PORTIONS
OF NEXT WEEK SO WILL KEEP POPS NEAR SLIGHT CHANCE FOR NOW. WILL
ALSO INTRODUCE...ALBEIT GRADUAL...A WARMING TREND NEAR THE END OF
THE LONG RANGE. RIDGING UPSTREAM LEADING TO RISING 500MB HEIGHTS
SHOULD ALLOW FOR AT LEAST SOMEWHAT WARMER TEMPERATURES PUSHING
INTO THE REGION. MALIAWCO

&&

.AVIATION...

SYNOPSIS...INGREDIENTS GATHERING TOGETHER TO SET UP A WET AND
ACTIVE PATTERN FOR THIS TAF CYCLE AND BEYOND. A PLENTIFUL SURFACE
MOISTURE FEED FROM THE SOUTHEAST...A LOW PRESSURE SYSTEM FROM THE
WEST...AND AN UNSTABLE ATMOSPHERE WILL ALL COMBINE TO SET OFF
STRONG TO SEVERE THUNDERSTORMS BEGINNING TODAY AND LASTING THROUGH
THE EVENING HOURS.

FLIGHT CONDITIONS...EXPECT VFR THROUGH EARLY AFTERNOON. THEN MORE
WIDESPREAD THUNDERSTORM WILL PUSH THROUGH ALL TERMINALS FROM WEST
21Z THIS AFTERNOON TO EAST 03Z TONIGHT. IF A STRONG STORM HAPPENS
TO PASS DIRECTLY OVER A TAF SITE...LIFR CONDITIONS WILL BE
POSSIBLE WITH FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY AND
VARIABLE WINDS. CONDITIONS WILL IMPROVE TEMPORARILY TONIGHT WITH
SOME POSSIBLE LINGERING RAIN SHOWERS FOR KSDY AND KGDV. EXPECT A
REPEAT PERFORMANCE THURSDAY EVENING WITH WORSE WIDESPREAD
CONDITIONS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
DAWSON...EASTERN ROOSEVELT...MCCONE...NORTHERN PHILLIPS...
NORTHERN VALLEY...PRAIRIE...RICHLAND...SHERIDAN...WESTERN
ROOSEVELT...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 25, 1:15 PM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
215 PM MDT WED JUN 25 2014

MTZ016>027-059>062-261200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
215 PM MDT WED JUN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON
THROUGH THURSDAY EVENING FOR CENTRAL AND NORTHERN PHILLIPS...
VALLEY...DANIELS...SHERIDAN...ROOSEVELT...MCCONE...RICHLAND...
DAWSON...PRAIRIE...AND WIBAUX COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHEAST MONTANA ON
THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL INCLUDE LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 4:48 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
548 PM MDT WED JUN 25 2014

MTZ017-022-260045-
GARFIELD-VALLEY-
548 PM MDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 645 PM MDT.

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HELL CREEK REC AREA...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELL CREEK REC AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4790 10707 4776 10659 4755 10673 4752 10713
      4770 10717
TIME...MOT...LOC 2348Z 260DEG 16KT 4762 10701

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jun 25, 6:17 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
717 PM MDT WED JUN 25 2014

MTZ016-017-061-260200-
PHILLIPS-VALLEY-
717 PM MDT WED JUN 25 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 800 PM MDT.

AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SACO...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RURAL AREAS OFEASTERN
PHILLIPS AND WESTERN VALLEY COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4854 10686 4843 10702 4846 10729 4855 10733
      4857 10729 4857 10721 4861 10721 4865 10709
TIME...MOT...LOC 0117Z 235DEG 20KT 4851 10723

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 58 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Phillips

When
June 25, 6:30 PM MST
Where
Phillips County, 3.09 mi NE of Saco
Measured
0.88 in hail
Reported by
Public
Coordinates
48.500, -107.280

Public reported nickel-sized hail and heavy rain at the Bjornberg bridge.

Hail, Valley

When
June 25, 6:44 PM MST
Where
Valley County, 3.91 mi NNW of Hinsdale
Measured
1 in hail
Reported by
Public
Coordinates
48.450, -107.120

Public reported hail up to the size of quarters in western Valley County.

Hail, Valley

When
June 25, 8:06 PM MST
Where
Valley County, 4.72 mi SW of Hinsdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -107.150

Trained spotter reported up to penny-sized hail and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528654, 524654, 528655.